Arkansas, 2022Lightning Strike in Arkansas, July 29, 2022
July 29, 2022 · NWS MEG · 1 event in 1 county or zone
A quasi-stationary front was sitting from western Kentucky through northern Arkansas. Showers and thunderstorms produced frequent lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi-stationary front was sitting from western Kentucky through northern Arkansas. Showers and thunderstorms produced frequent lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 28, 9:55 PM CST, 4 hours 50 minutes earlier.
Area forecast discussion, Jul 28, 9:55 PM CST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1055 PM CDT Thu Jul 28 2022
.UPDATE...
The broad subtropical ridge off the Carolina coast extends
westward into the Lower MS Valley this evening with a strong
trough spinning over Ontario. Strong westerlies exists across the
OH Valley in between these two features. Large-scale ascent in the
right entrance region of a strong jet assisted in today's
convection across the Mid-South, in addition to an area of ascent
moving around the western periphery of the upper-level ridge. At
the surface, the diurnal convection across the Mid-South has
dissipated, but storms remain ongoing along a quasi-stationary
front extending through western KY and into northern AR.
The front to our north may begin to slip south overnight with an
area of showers and thunderstorms develop overnight AR in the next
few hours. This convection is forecast to move eastward into the
Mid-South, mainly affecting areas along/north of I-40. The HRRR
has been latching on to this for several runs along with the 12z
HRW-ARW and the 18z NAM Nest. Localized heavy rainfall is possible
but the potential for strong to severe convection should remain
rather low. PoPs were increased in the northern half of the CWA
overnight to account for these trends.
MJ
&&
.PREV DISCUSSION... /issued 325 PM CDT Thu Jul 28 2022/
Today is the day a lot of have been waiting on for weeks across
the Midsouth; a transitional day. Over the next several days we
will experience a cooler and wetter pattern. Much of the Midsouth
will likely remain below 90 degrees tomorrow, through the weekend
and into early next week. Tuesday into the middle of next week,
we will probably see highs back in the low to middle 90s.
The main focus this afternoon and tomorrow is the chance of strong
to severe thunderstorms. Depending on exactly how much rain we get
over the next day or two, the focus could shift to the potential
for flooding this weekend. We will take a wait and see approach
on the flooding potential but the WPC does include northeast
Arkansas, all of west Tennessee and the Missouri Bootheel in a
slight risk for excessive rainfall in both their day 1 and day 2
outlooks. The remainder of east Arkansas and north Mississippi is
under a marginal risk. For day 3(Saturday) the slight risk
includes far northwest Tennessee, northeast Arkansas and the
Missouri Bootheel with a slight risk for the remainder of east
Arkansas, the remainder of west Tennessee and all of north
Mississippi. Precipitable water values will be in excess of 2
inches along and ahead of a stalled cold front across the
Midsouth. Unidirectional, fairly weak, westerly wind aloft will
support training of showers and thunderstorms along the surface
front/boundary. Localized rain rates of 2-3 inches per hour may be
possible. Rainfall totals through the weekend will likely be 2-4
inches across much of the Slight risk area with localized totals
well above 4 inches possible.
The Storm Prediction Center has most of the Midsouth in a
marginal risk for severe thunderstorms in both their day 1 and day
2 convective outlooks. The front along with numerous outflow
boundaries should help focus lift. Diffluent flow aloft should
help maintain healthy updrafts. Steep low level lapse rates and
the the high precipitable water values mentioned above should all
be supportive of strong to severe storm clusters this
afternoon/evening and tomorrow, especially during the afternoon
hours. Storms should weaken and diminish after sunset both nights.
Showers and thunderstorms should continue through the weekend, but
the front should become unidentifiable and lapse rates are
expected to weaken a bit. As a result storms over the weekend
should be less organized and even more diurnally driven. However,
any weak or subtle disturbances that move through the westerlies
could enhance convection.
The ridge returns by midweek resulting in warming temperatures.
However, the extreme dry conditions do not look like they will
return next week.
30
&&
.AVIATION...
06Z TAFs
Mostly VFR conditions will remain outside of increasing shower
and thunderstorm coverage tonight into tomorrow. Winds with these
showers and storms will likely remain variable throughout the TAF
period at 03 - 06 kts. There is a possibility for MVFR conditions
at MKL early Friday morning, but if this occurs it should be
short-lived. Confidence of MVFR conditions is low, so did not
include this in the TAF for now.
ANS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 28, 6:13 PM CST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
713 PM CDT Thu Jul 28 2022
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-291100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
713 PM CDT Thu Jul 28 2022
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Tonight
A few strong storms are possible tonight. Gusty winds and locally
heavy rainfall will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A few strong to severe storms are possible Friday across the Mid-
South. Damaging winds will be the primary hazard.
A cold front will approach the area late this week and stall
across the Mid-South over the weekend. Locally heavy rainfall and
a few strong storms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
MJ
Lightning, Craighead
- When
- July 29, 2:45 AM CST to 2:46 AM CST
- Where
- Craighead County, 1.37 mi E of Aggie
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 35.866, -90.626
A nursing home in Jonesboro was damaged by a fire started by a lightning strike.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 29 to 30, 2022$1.0 million · 4 events
- Flash Flooding and Hail in New Mexico, July 29, 2022$42,000 · 1 in hail · 7 events
- Damaging Winds in Virginia, July 29, 2022$17,000 · 50 kt wind · 13 events
- Damaging Winds in North Carolina, July 29, 2022$15,000 · 50 kt wind · 4 events
- Flash Flooding and Heavy Rain in Colorado, July 29, 20226 events
- Flash Flood and Damaging Winds in Alabama, July 29 to 30, 2022$4,000 · 52 kt wind · 5 events
- Flash Flooding in West Virginia, July 29 to 31, 2022$2,000 · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 29, 20224 events
- Heavy Rain in Kansas, July 29, 20223 events
- Flash Flood and Damaging Winds in Georgia, July 29 to 30, 202252 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 29, 202250 kt wind · 3 events
- Heat in Idaho, July 29 to 31, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044583.